Alert archive / Iowa / Tornado Warnings in 2023

Tornado Warning 17, NWS Sioux Falls, SD

August 5, 2023Plymouth County, Iowa

NWS Sioux Falls, SD issued this tornado warning at Aug 5, 2023, 6:19 PM CDT for Plymouth County, Iowa. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2023, 6:19 PM CDT (23:19 UTC)
Expired
Aug 5, 2023, 6:45 PM CDT
In force
26 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Plymouth County, IA

The radar

The Sioux Falls radar (KFSD), 99 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 6:25 PM CDTTSTM WND GST 712 Sw Le Mars, IAAWOS station KLRJ Le Mars Airport.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 3:01 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2023-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2023-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
190 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

185 
WFUS53 KFSD 052319
TORFSD
IAC149-052345-
/O.NEW.KFSD.TO.W.0017.230805T2319Z-230805T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sioux Falls SD
619 PM CDT Sat Aug 5 2023

The National Weather Service in Sioux Falls has issued a

* Tornado Warning for...
  Central Plymouth County in northwestern Iowa...

* Until 645 PM CDT.
    
* At 619 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Merrill, or near Le Mars, moving east at 15 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Le Mars around 625 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Brunsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4274 9632 4281 9630 4288 9608 4271 9607
TIME...MOT...LOC 2319Z 264DEG 13KT 4278 9626 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

Chapman
2 follow-up statements
116 
WWUS53 KFSD 052333
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
633 PM CDT Sat Aug 5 2023

IAC149-052345-
/O.CON.KFSD.TO.W.0017.000000T0000Z-230805T2345Z/
Plymouth IA-
633 PM CDT Sat Aug 5 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR CENTRAL
PLYMOUTH COUNTY...
    
At 631 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Le Mars, moving east at 15 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Le Mars around 635 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Brunsville.

At 625 pm CDT...71 mph winds were reported at the Le Mars Airport, 
and strong rotation was reported by weather spotters over the south 
side of Le Mars.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4274 9632 4281 9630 4288 9608 4271 9607
TIME...MOT...LOC 2331Z 264DEG 13KT 4278 9620 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

Chapman
179 
WWUS53 KFSD 052346
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
646 PM CDT Sat Aug 5 2023

IAC149-052355-
/O.EXP.KFSD.TO.W.0017.000000T0000Z-230805T2345Z/
Plymouth IA-
646 PM CDT Sat Aug 5 2023

...THE TORNADO WARNING FOR CENTRAL PLYMOUTH COUNTY HAS EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.  However, very 
strong winds are still possible with this thunderstorm moving toward 
Oyens and Remsen, with a severe thunderstorm warning in effect until 
730 pm.

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Iowa.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.

LAT...LON 4274 9632 4281 9630 4288 9608 4271 9607
TIME...MOT...LOC 2345Z 264DEG 13KT 4279 9613 

$$

Chapman

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Aug 5, 4:15 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 5, 4:15 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
415 PM CDT Sat Aug 5 2023

.SHORT TERM...(This Evening through Sunday)
Issued at 415 PM CDT Sat Aug 5 2023

An outflow boundary extending west and south of Sioux Falls from
near Salem SD to Cherokee IA. This boundary has been a focus of
enhanced vorticity and weak convergence. Storms have been develop
along this boundary since late morning. As temperatures south of
the boundary have been approaching 80 degrees, updrafts appear to
be more vigorous and capable of stretching the near surface
vorticity and producing tornadoes through early evening. A second
area of concern is along a wind shift from western Davison County
to west of Yankton SD. As a strong upper level wave moves into
southeastern South Dakota storm coverage should increase along
this boundary. Deep layer shear remains less than 30 kts and even
0-1 km bulk shear is less than 10 kts. However, as storms move
east through the evening, shear does increase so that a few storms
could produce brief tornadoes - especially with any boundary
interaction as was seen with the tornado near Sioux Center IA
earlier this afternoon. Storms closer to the Missouri River could
also pose a hail or wind risk where MLCAPE is closer to 1500 J/kg.
The severe weather risk will quickly decrease after sunset as
instability decreases although lightning will be a concern through
the night as the storms continue to move east across southwestern
Minnesota and northwestern Iowa. The threat of heavy rainfall
with these storms will continue through the night given the deep
warm cloud layer and high precipitable water. Rainfall rates with
these storms could exceed 2" per hour and produce a flash flooding
in urban areas or in areas that have received heavier rainfall
this morning.

The other concern from later tonight through Sunday will be the
increasing winds and moderate to occasionally heavy rain
associated with the TROWAL associated with the deepening upper
wave moving southeast from South Dakota into Nebraska and Iowa.
Rain is expected to form along the cold frontal side of the
TROWAL. The TROWAL will move into areas north of Brookings and
Huron this evening and then continue to move southeast into
Chamberlain and Gregory after midnight. As the night goes on the
band of rain will continue spread south and extend form Marshall
to Brookings to Lake Andes by sunrise. This band of rain will only
slowly weaken and is expected should move southeast and impact
Sioux Falls, Worthington during the late morning and early
afternoon and then into northwestern Iowa through Sunday evening.
Rain is expected to end by Sunday evening. Rainfall rates within
the TROWAL could exceed be 0.25 - 0.5" per hour at times through
Sunday afternoon. The most likely area to see heavy rain will be
around Hwy 14 where amounts could exceed 2 inches - especially
from Brookings to Marshall. There is a low probability (~20%) that
rainfall could approach exceed an inch on Sunday as far south as
I-90 if the band of rain has higher rates (0.5 in or higher) than
expected as it moves toward I-90.

In addition to the rain, winds will be strong later tonight and
Sunday as the gradient tightens on the western side of the surface
cyclone. Wind gusts over 30 mph are expected later tonight into
Sunday morning. Winds will approach 30 mph much of the day on
Sunday along and west of I29. Temperatures on Sunday will be
cooler with rain with many areas along and east of I-29 remaining
in the upper 60s and even farther west it will only warm into the
lower to mid 70s.

.LONG TERM...(Sunday Night through Saturday)
Issued at 415 PM CDT Sat Aug 5 2023

TUESDAY AND WEDNESDAY:  Looking ahead to the the middle and end of
the week, the primary focus will be on the precipitation potential
for Tuesday night and Wednesday. Relatively good consensus between
the Canadian, European, and GEFs ensembles on the timing of a fairly
strong upper level wave that will move from the northern Rockies
into the northern plains. Ensemble consensus is that that showers
and thunderstorms will move into the area Tuesday night and exit
later on Wednesday. With rain and clouds into Wednesday morning,
consensus would have highs primarily in the 70s. As would be
expected there are timing differences that can be seen when
looking at QPF plumes. While most ensemble show precipitation late
Tuesday, there are a few ensemble members that have rain into
Wednesday afternoon as the upper waves moves across the area later
on Wednesday. For ensembles that have a slower progression of the
upper wave, there would be fewer clouds in the morning and highs
could then warm into the lower 80s. As a result, SBCAPE would also
be higher exceeding 1500 J/kg resulting in scattered
thunderstorms. While the most likely solution (> 50%) is for rain
Tuesday night into Wednesday morning with cooler temperatures and
little or no severe weather threat, a lower probability solution
(~25%) would have a low severe risk Wednesday afternoon and
evening.

THURSDAY AND SATURDAY: The ensemble mean is to have northwesterly
flow through the period. With relatively fast mid-level flow,
individual ensemble members have waves moving through at different
times in this period which results in a low probability (20-40%) of
light precipitation each period. The deterministic ECMWF and GFS
would highlight a higher potential for rainfall later Thursday into
Thursday night as another wave amplifies as it moves
southeastward. Since these deterministic runs represent a clear
minority of ensemble solutions at this time, have kept PoPS low.
Otherwise, highs are look to be near season normals in the upper
70s to lower 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 415 PM CDT Sat Aug 5 2023

Rain and thunderstorms will be the primary concern through 18Z
Sunday. Thunderstorms will be the primary concern through 06Z
although that threat will decrease west of I29 after 00Z.
Intermittent IFR conditions can be expected within any
thunderstorm due to heavy rain. Stratus with MVFR to IFR ceilings
will be the concern later tonight and Sunday. Where rainfall MVFR
visibilities can also be expected. Wind gusts to 30 kts will be
possible around KHON overnight and may approach 25 kts at KFSD
toward 18Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Schumacher
LONG TERM...Schumacher
AVIATION...Schumacher
Hazardous weather outlook, Aug 5, 4:23 AM CDT, 13 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
423 AM CDT Sat Aug 5 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-060930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
423 AM CDT Sat Aug 5 2023

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Scattered non severe thunderstorms will be possible Saturday
morning, however most areas remain dry.

Scattered to numerous thunderstorms are expected to begin to
develop early Saturday afternoon along and west of the James River
Valley. This thunderstorm activity will track east and southeast
into early evening. In some areas, storms may merge into a line.

While the severe weather risks remains very conditional on the
amount of warming the area experiences today, a few storms may
produce quarter size hail along with localized strong winds to 60
mph. While a very low risk, brief funnel clouds or even a brief
tornado cannot be ruled out, especially in areas west of
Interstate 29.

Locally heavy rain is expected in any thunderstorm, with some
areas receiving 1 to 3" of rainfall by Sunday afternoon. Slow
moving thunderstorms over urban areas could produce flash
flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Northwest wind gusts to 40 mph may be possible Sunday.

Additional risks for rain arrive by Wednesday, however the risk
for severe storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 1 pm to 10pm Saturday.
Spotters are urged to report all severe weather they observe.

In the hours before

Local storm report, Aug 5, 4:39 PM CDT, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
439 PM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Rain             2 S Sioux Falls         43.51N 96.73W
08/05/2023  E1.53 inch       Minnehaha          SD   Public

            Social media report of 1.53 inches. Mid
            storm report.

&&

AJP
Local storm report, Aug 5, 4:44 PM CDT, 1 hour 35 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
444 PM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     Rain             Hull                    43.19N 96.13W
08/05/2023  E4.59 inch       Sioux              IA   Public

            Social media report of 4.59 inches so far.
            Mid storm report.

&&

AJP
Local storm report, Aug 5, 4:47 PM CDT, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
447 PM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     Rain             2 ENE Carthage          44.18N 97.68W
08/05/2023  M6.50 inch       Miner              SD   Emergency Mngr

            Cindy EM with Kingsbury county called to
            report 6.5 inches of rain.

&&

AJP
Local storm report, Aug 5, 5:24 PM CDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
524 PM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     Flash Flood      Boyden                  43.19N 96.00W
08/05/2023                   Sioux              IA   Public

            Public phone call to report 7 inches
            approximate of rain so far in Boyden IA.
            Street flooding in town. Mid storm report.

&&

AJP
Local storm report, Aug 5, 5:49 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
549 PM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     Rain             De Smet                 44.39N 97.55W
08/05/2023  E4.00 inch       Kingsbury          SD   Emergency Mngr

            Kingsbury County EM reported just under 4
            inches of rain as of 5:40 CDT. Mid storm
            report.

&&

AJP
Local storm report, Aug 5, 5:55 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
555 PM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     Flash Flood      Boyden                  43.19N 96.01W
08/05/2023                   Sioux              IA   Dept of Highways

            US 18 is closed in both directions between
            County Road K64 and County Road L14 due to
            standing water over the highway.

&&

AT

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 12:15 PM CDTFlash Flood WarningFSDCherokee, Lyon, O'Brien, Osceola3 hr
Aug 5, 2:09 PM CDTTornado WarningFSDSioux36 min
Aug 5, 2:39 PM CDTTornado Warning Tornado observedFSDSioux36 min
Aug 5, 3:18 PM CDTFlash Flood WarningFSDLyon, Sioux4 hr
Aug 5, 3:55 PM CDTSevere Thunderstorm WarningFSDIda16 min
Aug 5, 4:41 PM CDTFlash Flood WarningFSDLyon, Sioux3 hr
Aug 5, 5:20 PM CDTFlash Flood WarningFSDLyon, O'Brien, Osceola, Sioux3 hr
Aug 5, 6:39 PM CDTSevere Thunderstorm WarningFSDCherokee, O'Brien51 min
Aug 5, 6:41 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDCherokee, Plymouth49 min

Nearby

Tornado Warnings in Iowa, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.